Last year I was admitted to hospital with serotonin syndrome, after only taking 2 days of citalopram (an SSRI). My pain clinic are suggesting that I take Duloxetine (an SNRI) to see if it would have any effect on my pain levels. I've had chronic pain for 4 years now and have tried various treatments. I am very reluctant to take it, I don't want a repeat of last years episode. I've spoken to a couple of pharmacists and each one has given me a different opinion, one says it will be fine and the other says do not take it. Any thoughts?
Rake; Are you taking other medications? Also!!! And this includes over the counter medications and vitamins etc. Meaning any off the wall things from a natural or nature store. For one you always want all your doctors and your Pharmacy to have a list on their computer to look for Interactions. Or if for any reason you have to go to a hospital to have a complete list of everything you take, Most of us fail terribly when a medical provider ask us what we are on. Due to being under pressure or in pain or God forbid not being able to communicate. Okay sorry for my standard info. Just so many people take a medication say like a supplement and not think that it could interact with our prescription medication. Now YES Cymbalta could cause serotonin syndrome. And because you have truly had it before, With such a little amount of a SSRI MEDICATION, Which granted this happens so rare but you are without a dought very sensitive. This is why all the preaching above. But on the other hand, this medication is very effective for pain control for many people. I would like to add that the chances are very very low if you are only taking one medication. But I would make sure that the doctor knows all about your problem with the Celexa. And make sure your not taking any of the types of medications that are on this list that I have copied and pasted from Wikipedia reference. so here it is and please talk it over with your doctor. Best of luck. I would love to hear what your outcome is. But it would sure be worth a try if you chat with the doctor and if the doctor does not listen to your Concerns see another doctor. Chuck1957 here is the copy & paste.((((Serotonin syndrome (SS) is a group of symptoms that may occur following use of certainserotonergic medications or drugs. The degree of symptoms can range from mild to severe.Symptoms include high body temperature, agitation, increased reflexes, tremor, sweating, dilated pupils, and diarrhea. Body temperature can increase to greater than 41.1 °C (106.0 °F). Complications may include seizures and extensive muscle breakdown.
Serotonin syndrome is typically caused by the use of two or more serotonergic medications or drugs. This may include selective serotonin reuptake inhibitor (SSRI), monoamine oxidase inhibitor(MAOI), tricyclic antidepressants (TCAs), amphetamines, pethidine (meperidine), tramadol,dextromethorphan, buspirone, St. John's wort, triptans, ecstasy, metoclopramide, ondansetron, orcocaine. It occurs in about 15% of SSRI overdoses. Onset of symptoms is typically within a day of the extra serotonin. It is a predictable consequence of excess serotonin on the central nervous system (CNS).
Diagnosis is based on a person's symptoms and history of medication use. Other conditions that can produce similar symptoms such as neuroleptic malignant syndrome, malignant hyperthermia,anticholinergic toxicity, heat stroke, and meningitis should be ruled out. No laboratory tests can confirm the diagnosis.
Initial treatment consists of discontinuing medications which may be contributing. In those who are agitated benzodiazepines may be used. If this is not sufficient, a serotonin antagonist such ascyproheptadine may be used. In those with a high body temperatures active cooling measures may be needed. The number of cases of serotonin syndrome that occur each year is unclear. With appropriate treatment the risk of death is less than one percent. The high-profile case of Libby Zion, who is generally accepted to have died from serotonin syndrome, resulted in changes to graduate medical education in New York State.)))) IF YOU DON'T MIND LET ME KNOW WHAT YOU AND THE DOCTOR DO.Chuck1957
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 May 2015 • 1 answer
Posted 16 Oct 2015 • 5 answers
Posted 20 Nov 2015 • 2 answers
Posted 14 Apr 2016 • 1 answer
Posted 20 Nov 2016 • 0 answers